Utah, 2021Tornado and Flash Flooding in Utah, July 24 to 28, 2021
July 24 to 28, 2021 · NWS SLC · 24 events in 10 counties and zones
An active monsoon surge brought several back-to-back days of thunderstorms producing heavy rain, damaging wind gusts, and hail across the state.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 8
- Injuries
- 10
- Property damage
- $871,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active monsoon surge brought several back-to-back days of thunderstorms producing heavy rain, damaging wind gusts, and hail across the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 24, 8:39 AM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 24, 8:39 AM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
939 AM MDT Sat Jul 24 2021
.SYNOPSIS...Drier air will remain over northern Utah and southwest
Wyoming over the weekend. Deep moisture will linger across
southern Utah, leading to daily showers and thunderstorms with
localized heavy rainfall. Deep moisture will return northward
early next week.
&&
.DISCUSSION...Broad high pressure remains centered just west of
the area this morning. Under a weak north to northwest flow aloft,
the airmass continues to dry from the north, with PWs in northern
Utah and southwest Wyoming currently in the 0.3 to 0.5 inch range.
However, deep moisture remains in place over southern Utah,
particularly for areas near the Arizona border, where PWs are
still in the 1.2 to 1.4 inch range, above the 90th percentile for
this time of year. With instability increasing with daytime
heating, should see another round of showers and thunderstorms
over southern Utah this afternoon into this evening, with any
storms that develop capable of producing heavy rain. CAMs show the
greatest threat for precip over southwest Utah, particularly in
the vicinity of Zion National Park, where PWs are highest, so
would expect the greatest threat for flooding to be in this area.
Current Flash Flood Watch and RRA product covers this threat well,
especially as cloud cover over the area diminishes.
In the drier airmass over northern portions of the forecast area,
will see a continued warming trend into Sunday with maxes running
in excess of 5F above normal, likely producing some high
temperatures at or above 100F for portions of the Wasatch Front.
Precip and cloud cover will likely keep temperatures near or below
seasonal normals over southern Utah.
The weak low over New Mexico is expected to track west through the
early part of next week, moving off the southern California coast
by Monday afternoon. The movement of this low will shift the
position of the ridge, bringing a more southerly component to the
flow aloft across the area by Monday. A bit of moisture may return
northward Sunday but this trend should begin in earnest by Monday,
allowing the threat of convection to move back northward. Little
change in the pattern is anticipated through much of the upcoming
week, keeping a threat of showers and thunderstorms for much or
all of the area over the next several days.
No updates expected to the forecast this morning.
&&
.AVIATION...KSLC...VFR conditions are expected across the valid TAF
period. Smoke will increase this afternoon, but visibility is
expected to remain above 6SM. Light winds are expected to become
prevailing northwesterly by 18Z, increasing during the afternoon.
Rest of Utah and southwest Wyoming...VFR conditions are expected
to prevail across the area today. Afternoon showers and
thunderstorms are expected to develop across southern Utah after
18Z with gusty and erratic winds possible in and around
thunderstorm areas. There is a 30 percent change of brief MVFR
conditions in heavy rain with any storms. Smoke will begin to
increase across northern Utah and southwest Wyoming but no
reduction in visibility below 6SM is anticipated.
&&
.FIRE WEATHER...Scattered to numerous wet thunderstorms will
develop across southern Utah during the afternoon and evening
hours this weekend, with the focus of the best storms primarily
across far southwest Utah. Meanwhile, northern Utah will see an
increasingly hot, dry, and stable airmass, with just a few
cumulus buildups possible over the Uintas. High pressure will
amplify on Monday with the resulting southerly flow spreading
moisture northward once again. This moisture is expected to lift
across central Utah on Monday and reach northern Utah by Tuesday,
bringing with it an increase in thunderstorm activity.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ123>125.
WY...None.
&&
Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 24, 5:07 AM MST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
607 AM MDT Sat Jul 24 2021
UTZ101>131-WYZ021-251300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
607 AM MDT Sat Jul 24 2021
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Showers and thunderstorms capable of producing heavy rain, gusty
winds, and small hail will once again occur this afternoon and
evening. The strongest storms are expected across southwest Utah
where a potential for flash flooding exists, especially in prone
areas such as slot canyons, burn scars, areas of steep terrain,
and normally dry washes and streams.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Daily showers and thunderstorms capable of heavy rain, gusty
winds and small hail will occur each afternoon and evening over
mainly southern Utah on Sunday before spreading north into central
Utah on Monday and northern Utah by Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 24, 11:58 AM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1258 PM MDT Sat Jul 24 2021
UTZ125-127-128-241930-
South Central Utah UT-Bryce Canyon Country UT-Southern Mountains UT-
1258 PM MDT Sat Jul 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND NORTH
CENTRAL KANE COUNTIES UNTIL 130 PM MDT...
At 1257 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Bryce Canyon National Park, or 31 miles west
of Escalante. This storm was nearly stationary.
Half inch hail will be possible.
Locations impacted include...
Henrieville, Bryce Canyon National Park, Tropic, Cannonville,
Kodachrome Basin State Park and Rubys Inn.
This includes Utah Route 12 between mile markers 14 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.
&&
LAT...LON 3767 11226 3772 11205 3749 11196 3747 11230
TIME...MOT...LOC 1857Z 355DEG 3KT 3761 11215
ND
Event by event
15 flash flood, 5 thunderstorm wind, 1 hail, 1 dust storm, 1 heavy rain, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Washington
- When
- July 24, 1:24 PM MST
- Where
- Washington County, 11.54 mi SSE of Rockville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $80,000
- Reported by
- State Official
- Coordinates
- 37.010, -112.970
Hildale dispatch reported 10 power poles down throughout the city, along with multiple downed trees. Time estimated by radar.
Flash Flood, Washington
- When
- July 24, 1:45 PM MST to 2:45 PM MST
- Where
- Washington County, 12.44 mi SSE of Rockville to 11.76 mi SSE of Springdale
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 37.001, -112.953
Video received showed 2 to 3 feet deep water flowing down a street in Hildale, eroding a portion of the road.
Flash Flood, Garfield
- When
- July 24, 3:00 PM MST to 4:30 PM MST
- Where
- Garfield County, 0.8 mi SE of Tropic to 0.66 mi S of Bryce Canyon
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.612, -112.069
Video received showed significant flows through a normally dry wash just south of Tropic, including a mature fully grown tree floating beneath an underpass along Bryce Highway. In addition, Bryce Canyon National Park officials reported the closure of the Queens Garden Trail, Navajo Loop, and the road to Bryce Point due to flooding.
Flash Flood, Washington
- When
- July 24, 3:02 PM MST to 4:02 PM MST
- Where
- Washington County, 5.7 mi SE of Zion National Park to 5.48 mi ENE of New Harmony
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.330, -112.918
Zion National Park officials reported flash flooding in portions of the park, including the Narrows, Kolob Canyons, and Telephone Canyon.
Hail, Washington
- When
- July 24, 3:06 PM MST
- Where
- Washington County, 0.88 mi NW of Veyo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.340, -113.690
Hail up to 1 inch in diameter fell at the Veyo Pool Resort. Time estimated by radar.
Flash Flood, Washington
- When
- July 24, 4:20 PM MST to 6:20 PM MST
- Where
- Washington County, 2.03 mi W of Gunlock to 1.97 mi NW of Shivwits
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.279, -113.807
The manager of Veyo Pool Resort reported a 7 foot rise on the Santa Clara River. Campsites were evacuated near the river.
Flash Flood, Iron
- When
- July 25, 1:45 PM MST to 3:15 PM MST
- Where
- Iron County, 8.57 mi S of Parowan Arpt to 3.62 mi S of Parowan
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 37.747, -112.799
The Iron County Emergency Manager reported flooding in Parowan. Floodwaters moved protective concrete barriers for the power plant and pushed them into the power plant building.
Flash Flood, Iron
- When
- July 25, 2:45 PM MST to 3:45 PM MST
- Where
- Iron County, 3.55 mi ENE of Parowan Arpt to 2.65 mi E of Parowan Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.890, -112.760
Video received showed deep and swift moving water flowing westward down Center Street and 700 E in Paragonah. Flows originated from Red Creek, which empties into Paragonah from the east. Radar estimated up to 2.15 inches of rain upstream over the Red Creek drainage.
Thunderstorm Wind, Beaver
- When
- July 25, 3:10 PM MST
- Where
- Beaver County, 1.63 mi W of Beaver
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.280, -112.660
A tree fell on a power line in Greenville.
Thunderstorm Wind, Iron
- When
- July 25, 3:10 PM MST
- Where
- Iron County, 2.14 mi NE of (Cdc)cedar City Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.720, -113.070
The Interstate 15 at Milepost 62.5 automated weather station recorded a wind gust of 61 mph.
Dust Storm, Eastern Juab/Millard Counties
- When
- July 25, 3:30 PM PDT
- Where
- Eastern Juab/Millard Counties forecast zone
- Deaths
- 8 direct, 0 indirect
- Injuries
- 10 direct, 0 indirect
- Property damage
- $300,000
- Reported by
- Department of Highways
- Coordinates
- 39.389, -112.942 (the zone’s center; the record gives no point)
Thunderstorm outflow winds generated blowing dust with near zero visibility along Interstate 15 near milepost 152 south of Fillmore. This resulted in a multi vehicle pileup with at least 22 vehicles involved, 8 fatalities, and 10 injuries. The nearest mesonet site located 7 miles south of the crash site recorded a wind gust to 32 mph around the time of the crash, at approximately 430 PM MDT.
Heavy Rain, Washington
- When
- July 25, 5:55 PM MST
- Where
- Washington County, 4.41 mi E of Bloomington
- Reported by
- Mesonet
- Coordinates
- 37.050, -113.520
Heavy rainfall of 1.05 inches was observed in about 55 minutes.
Flash Flood, Iron
- When
- July 25, 8:52 PM MST to 9:52 PM MST
- Where
- Iron County, 3.06 mi ENE of Parowan Arpt to 1.57 mi ENE of Parowan Arpt
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 37.890, -112.770
The Iron County Emergency Manager reported six feet of water flowed over a flood control barrier in Paragonah, resulting in flash flooding in the city. Several homes were flooded. Fifty people were stranded in Red Creek Canyon east of the city.
Flash Flood, Washington
- When
- July 26, 12:50 PM MST to 1:50 PM MST
- Where
- Washington County, 0.56 mi ESE of Springdale to 7.08 mi SW of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.176, -112.991
A significant flash flood wave in Pine Creek was reported by Zion National Park staff.
Flash Flood, Iron
- When
- July 26, 1:42 PM MST to 2:42 PM MST
- Where
- Iron County, 1.17 mi NW of Hamiltons Ft to 1.56 mi WSW of (Cdc)cedar City Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.644, -113.143
Water flowed across many roadways in Cedar City, including across Interstate 15 near milepost 59.
Flash Flood, Garfield
- When
- July 26, 2:30 PM MST to 3:30 PM MST
- Where
- Garfield County, 6.14 mi WNW of Escalante to 1 mi W of Escalante
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 37.793, -111.709
A video showed flash flooding at the confluence of Birch and North Creeks into the Escalante River.
Flash Flood, Garfield
- When
- July 26, 2:30 PM MST to 5:45 PM MST
- Where
- Garfield County, 1.48 mi N of Escalante Muni Arpt to 16.13 mi NNE of Escalante
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.771, -111.570
The Escalante River gauge near Escalante indicated a rise from 3 CFS to 1060 CFS, a rise of 4 feet.
Flash Flood, Kane
- When
- July 26, 7:00 PM MST to 8:00 PM MST
- Where
- Kane County, 6.64 mi W of Adairville to 10.84 mi SE of Adairville
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.106, -112.039
Grand Staircase-Escalante National Monument officials reported that significant damage was sustained on House Rock Road near Wire Pass due to flash flooding.
Flash Flood, Kane
- When
- July 26, 8:42 PM MST to 9:42 PM MST
- Where
- Kane County, 5.94 mi SE of Glen Canyon to 0.62 mi ENE of Paria
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 37.026, -111.586
A received video showed a flood wave with significant debris moving through Big Water, UT.
Flash Flood, Kane
- When
- July 26, 10:15 PM MST to July 27, 1:15 AM MST
- Where
- Kane County, 0.88 mi SE of Adairville to 4.14 mi NE of Adairville
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.110, -111.910
The Paria - Kanab gauge on the Paria River indicated a rise from 23 CFS to 1450 CFS with the primary flood wave. The time above 1000 CFS was from 2315 MDT to 0130 MDT.
Flash Flood, Wayne
- When
- July 27, 12:30 PM MST to 1:30 PM MST
- Where
- Wayne County, 1.63 mi WNW of Fruita to 5.38 mi NE of Notom
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.290, -111.277
Capitol Reef National Park officials reported flash flooding across Scenic Drive in multiple locations, including Grand Wash and across State Route 24, closing the road. A muddy debris flow was also reported in Sulphur Creek.
Thunderstorm Wind, Box Elder
- When
- July 28, 3:14 PM MST
- Where
- Box Elder County, 1.18 mi N of Penrose
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.667, -112.297
Social media video showed strong winds, small hail, and heavy rain in Penrose. A garage door was damaged. The peak wind gust was estimated at 60 mph.
Tornado, Weber
- When
- July 28, 4:30 PM MST to 4:31 PM MST
- Where
- Weber County, 1.21 mi SE of Marriott to 1.24 mi ESE of Marriott
- Rating
- EFU
- Path length
- 0.21 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 41.239, -111.982
LANDSPOUT. A weak, but well-formed, landspout tornado was observed in multiple videos shared via social media.
Thunderstorm Wind, Duchesne
- When
- July 28, 8:28 PM MST
- Where
- Duchesne County, 19.46 mi S of Bridgeland
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 39.890, -110.270
The Five Mile automated weather station recorded a peak wind gust of 67 mph. The gust appeared to be associated with a microburst from a decaying thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 24 to 31, 202145 injured · 16 events
- Tornadoes and Flash Flooding in Michigan, July 24, 2021$15 million · EF1 · 29 events
- Lightning Strike in Florida, July 24, 20211 death · 1 injured · 1 event
- Rip Current in Puerto Rico, July 24, 20211 death · 1 event
- Flash Flooding and Flood in Arizona, July 24 to 27, 2021$7.7 million · 10 events
- Flash Flooding and Dust Storm in Arizona, July 24 to 26, 2021$364,000 · 57 kt wind · 14 events
- Damaging Winds in Michigan, July 24, 2021$350,000 · 61 kt wind · 3 events
- Debris Flows and Hail in Colorado, July 24, 2021$205,000 · 1 in hail · 9 events
- Heat in Mississippi, July 24 to 31, 202122 events
- Flash Flood and Heavy Rain in Virginia, July 24 to 25, 2021$25,000 · 2 events
- Heat in Tennessee, July 24 to 31, 202121 events
- Heat in Arkansas, July 24 to 30, 202110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974340, 974304, 974327, 974328, 974341, 974342, 974343, 974344, 974345, 974346, 974349, 974348, 974347, 974480, 974481, 974482, 974484, 974485, 974486, 974489, 974493, 974494, 974495, 974496.